Endocrine Journal
Online ISSN : 1348-4540
Print ISSN : 0918-8959
ISSN-L : 0918-8959
ORIGINALS
Nivolumab-induced hypophysitis in a patient with advanced malignant melanoma
Yudai OkanoTetsurou SatohKazuhiko HoriguchiMinoru ToyodaAya OsakiShunichi MatsumotoTakuya TomaruYasuyo NakajimaSumiyasu IshiiAtsushi OzawaNobuyuki ShibusawaTakehiro ShimadaTetsuya HiguchiKazuaki ChikamatsuMasanobu Yamada
Author information
JOURNALS FREE ACCESS

2016 Volume 63 Issue 10 Pages 905-912

Details
Abstract

The anti-programmed cell death-1 monoclonal antibody (mab), nivolumab has recently been approved for the treatment of unresectable or metastatic malignant melanoma and non-small-cell lung cancers in Japan. Ipilimumab, an anti-cytotoxic T lymphocyte antigen-4 mab for malignant melanoma that was approved earlier than nivolumab in Western countries, is known to frequently cause endocrine immune-related adverse events such as hypophysitis and thyroid dysfunction. We herein report a patient with advanced melanoma who appeared to develop hypophysitis as a consequence of the inhibition of PD-1 by nivolumab. One week after the 6th administration of nivolumab, the patient developed progressive fatigue and appetite loss. Laboratory data on admission for the 7th administration of nivolumab showed eosinophilia and hyponatremia. Since ACTH and cortisol levels were low, nivolumab was discontinued and a large dose of hydrocortisone (100 mg/d) was promptly administered intravenously. A magnetic resonance imaging scan revealed the mild enlargement of the anterior pituitary gland and thickening of the stalk with homogenous contrast. A detailed assessment of anterior pituitary functions with hypothalamic hormone challenges showed that hormonal secretions other than ACTH and TSH were normal. With a replacement dose of hydrocortisone (20 mg/d), the 7th administration of nivolumab was completed without exacerbating the patient’s general condition. The present report provides the first detailed endocrinological presentation of nivolumab-induced hypophysitis showing the enlargement of the pituitary gland and stalk in a malignant melanoma patient in Japan. Oncologists and endocrinologists need to be familiar with potentially life-threatening hypophysitis induced by immune-checkpoint inhibitors.

Information related to the author
© The Japan Endocrine Society
Previous article Next article
feedback
Top